MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01663, 3005168196-2020-01664, 3005168196-2020-01665.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the angiogram revealed that the smart coil went through the blister of the aneurysm and ruptured it.However, the smart coil was still implanted and the physician continued to implant coils to stop the bleed.It was also reported that another smart coil would not advance past the hub of the microcatheter and was therefore removed.While attempting to advance two more smart coils, they would not advance from their initial positions within their respective introducer sheaths.Therefore, these two smart coils were also removed.The procedure was completed using other smart coils and the same microcatheter.It was reported that the patient is stable.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil pusher assembly confirmed that the coil was detached from its pusher assembly.The complaint stated that the embolization coil was implanted in the patient.There is no evidence of a malfunction of this device.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During the functional test, the pusher assembly mid-joint was able to advance through the introducer sheath friction lock with resistance when using proper technique.Resistance was then encountered, and the embolization coil could not be advanced out of its introducer sheath.Evaluation of the third returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction.If this occurs, resistance may be experienced during advancement.During the functional test, resistance was encountered while attempting to advance the pusher assembly mid-joint through the introducer sheath friction lock when using proper technique, and the smart coil could not be advanced at all.Further evaluation revealed that the introducer sheath was stretch along the pusher assembly.This damage may have occurred during troubleshooting attempts during the procedure and likely contributed to the resistance felt during the functional test.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01663, 2.3005168196-2020-01664, 3.3005168196-2020-01665.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10671235
Report Number3005168196-2020-01666
Device Sequence Number11445175
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/12/2025
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF95555
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/14/2020
Supplement Date Received by Manufacturer03/09/2021
Initial Report FDA Received Date10/13/2020
Supplement Report FDA Received Date04/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight81
Date Report Sent to FDA01/01/2005